Indiana, 2020

Damaging Winds in Indiana, November 10, 2020

November 10, 2020 · NWS LOT · 2 events in 2 counties and zones

Scattered severe thunderstorms moved across northwest Indiana during the early evening of November 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered severe thunderstorms moved across northwest Indiana during the early evening of November 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Nov 10, 5:50 PM CST, 55 minutes earlier.

Area forecast discussion, Nov 10, 5:50 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
550 PM CST Tue Nov 10 2020

.SHORT TERM...
153 PM CST

Through Wednesday night...

For the strong-severe threat:

No big changes in the forecast thinking as our robust autumn storm
system is really starting to crank out west. Noting a corridor of
3-5 mb/2 hour observed pressure falls across north-central Iowa,
heralding the arrival of the maximized mass divergence aloft and
more rapidly falling surface pressures. Spotty shower activity
has developed along the initial quasistationary boundary which is
just now sneaking into the Wisconsin/Illinois state line region,
and have seen some very gradual intensification with the first GLM
lightning flashes noted to our north.

High-resolution guidance remains in very good agreement regarding
the salient convective trends as we head into late this afternoon
and evening, and these depictions match upstream radar and
satellite observations well. We continue to expect a narrow line
of strongly-forced convection to sweep across our forecast area
roughly during the 3 PM - 8 PM timeframe (earlier west, later
east), delivering a threat for strong-severe wind gusts, small
hail, and even a few brief tornadoes. Overall, the severe weather
threat as a whole is seemingly maximized roughly west of a Pontiac
to McHenry line where instability and low-level lapse rates are
forecast to peak, and indeed we're noting a narrow corridor of
slightly higher dewpoints attempting to surge northward out of
central Illinois. With severe-caliber winds present just 2,000
feet off the surface, momentum transfer from any modestly
developed updrafts will be capable of producing 60 to perhaps 70
mph wind gusts given this and the already fast storm motions near
50-60 mph. ILX's special 19z sounding still does show an
appreciable amount of convective inhibition to surface-based
parcels, as well as three distinct warm layers around 850, 700,
and 600 mb which will take a little time yet to lift and cool, but
the trends are definitely towards cooling/saturating, especially
at 700 mb. Electrification trends are definitely upwards to our
south.

We additionally continue to note some gradual/subtle backing of
the surface flow across our western locales, closer to the
vicinity of the developing surface low/pressure falls. Even a few
degrees of backing will result in additional enlargement of the
already sizable hodographs--recent DVN VWP supports about 350-400
m2/s2 of 0-3 km SRH. SHERBE parameter is also forecast to
increase past 2, supporting the threat for QLCS tornado activity
with associated LEWPs and any supercellular structures that manage
to develop. Main area of concern for a locally maximized tornado
threat is roughly in a region bounded by a Streator to Aurora to
Woodstock line or thereabouts.

Could see just a bit of elevated convection develop behind the
surging cold front, but expect precipitation-free conditions to
return area-wide by midnight or so (likely by 6-7 PM out west).
Cooler but sunny and less windy conditions are expected on
Wednesday.

For the synoptic wind gusts:

A 120+ kt jet max is located over IA/MN, heading north as it exits
a  300 mb trough over the Cent Plains. Surface low pressure just
west of the CWA over eastern Iowa is moving northeast with
associated front stretching south through MO into NE TX. Narrow
band of showers and thunderstorms are moving into IL with front.
12Z DVN & ILX soundings have a decent CAP at 900 mb, although
lapse rates above CAP are decent at 8.4 C/km at DVN; 6.4 at ILX.
Low-level winds of 50 kts at 850 working down to 40 kts at 925 mb
can be seen on the soundings. Surface observations show S-SW winds
steady at around 20 kts with gusts in the upper 20s to mid 30s.
We began the shift with small craft advisory till noon CST, and a
Gale Warning beginning at noon CST until 3 AM CST/11/09Z

As the gradient tightens with approaching low/front, anticipate
winds to continue to increase this afternoon into the early
evening.  Additionally, although the 900 MB CAP will limit
mixing, 40 kt+ winds exist below the CAP, and mixing throughout
that region will lead to 45 to 50 mph gusts.

Winds will be westerly by 06Z with passage of front, and stay
westerly throughout the reminder of Tuesday night into early
Wednesday morning. High pressure quickly moves to our south,
reducing gradient / winds throughout Wednesday, and turning winds
back to south-southwesterly by Wednesday evening.

Carlaw/BKL

&&

.LONG TERM...
1250 PM CST

Thursday through Tuesday...

No substantial changes to the previous forecast (see discussion
below) for Thursday into early next week as more seasonable
conditions for mid- November take hold across the region. Expected
precipitation beginning around daybreak Saturday still looks to
fall as nearly all rain. Thermo profiles suggest some wet
snowflakes or sleet can mix in if the precip begins early enough
Saturday morning, but the bulk of the QPF for the event will be in
the form of rain.

Kluber

Previous Discussion...
326 AM CST Tuesday

Quiet and much more seasonable conditions are in store to close
out the work week, followed by probable light rain on Saturday.
A cold front passage on Sunday will bring a cool down to start
next work week.

Surface high pressure will exit east on Thursday, allowing high
temperatures to edge back slightly above normal in the mid 50s. A
fast moving short-wave trough and associated dry cold front
passage will bring a decent cool down late Thursday night into
Friday, with highs only in the 40s on Friday. After a seasonably
chilly start to Friday night under dry surface high pressure, the
next short-wave trough approaching from the Plains will induce
robust warm advection later Friday night into Saturday.

The time needed for top-down saturation will probably result in
p-type being mostly rain even for interior northern areas, as
strengthening southerly flow aloft and southeast surface winds
shouldn't provide much impediment to quickly rising surface temps
into Saturday morning. Saturday looks to be a rather raw day with
brisk southeast winds and temps holding in the 40s for most areas.
We should be able to bump up PoPs in later forecasts for
Saturday, as the ECMWF and GFS suites have remained consistent
with this event.

A warm front will lift northward Saturday night into Sunday, with
brief above normal temps potentially well into the 50s. How mild
(or not) temps get on Sunday will depend on how quickly cold front
trailing from deepening low north of the Great Lakes swings
across the area. There will be gusty west-southwest winds in the
wake of the cold front Sunday afternoon-evening. While the
official forecast only shows a modest cool down for next Monday,
recent deterministic runs indicate 850 mb temps of -5C or cooler,
so highs could be at least a few degrees cooler. The cool-down
will be accompanied by brisk/gusty westerly winds.

Castro

&&

.AVIATION...
For the 00Z TAFs...

Active weather will continue for the next couple of hours as the
line of thunderstorms continues to quickly move through the area,
Thunderstorms are currently moving through ORD/MDW, and reaching
GYY between 0015- 0030Z. Gusts in the 50 to 60+kt will be possible
along the leading edge with quick drops in visibility to 1SM or
even lower under the heavy rain expected.

Once this line moves through, winds become more west
southwesterly with gusts in the 35 to 40+kt range and will
continue through the evening along with lingering light showers.
MVFR ceilings are commonplace behind the back edge of the showers
in the 1200-2000ft range.

Winds will turn more westerly by midnight and continue gradually
easing toward daybreak along with decreasing cloud coverage.

Petr

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ008-ILZ010-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-
     ILZ033-ILZ039-ILZ105-ILZ106-ILZ107-ILZ108 until 10 PM
     Tuesday.

     Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ011-ILZ012-ILZ013-
     ILZ103-ILZ104 until 3 AM Wednesday.

IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011 until 10 PM Tuesday.

LM...Gale Warning...nearshore waters until 3
     AM Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Nov 10, 1:35 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
135 PM CST Tue Nov 10 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-111945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
135 PM CST Tue Nov 10 2020 /235 PM EST Tue Nov 10 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited damaging wind risk...up to 70 mph.
  Elevated Non thunderstorm wind Risk.

DISCUSSION...

A fast moving line of thunderstorms will shift through the area
late this afternoon and into the evening with a threat for
damaging wind gusts, and a few tornadoes. The main area of concern
for a higher tornado threat is roughly west of a Streator to
Aurora to Woodstock line, while a damaging wind threat exists
across much of the area.

Strong and gusty winds to 50 mph remain possible both before and
after the line of thunderstorms, from the south during the
afternoon and from the west in the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and early evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast around 60 mph.

LMZ740>745-111945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
135 PM CST Tue Nov 10 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited thunderstorm wind gust risk...up to 60 kts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Sunday and Monday...
  Hazardous conditions for small craft are likely.

Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Nov 10, 5:49 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
549 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND GST     ROSEMONT                41.99N 87.87W
11/10/2020  M64 MPH          COOK               IL   MESONET

            MESONET STATION EW1098 ROSEMONT.

&&

BB
Local storm report, Nov 10, 5:52 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
552 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     3 NW ELBURN             41.92N 88.51W
11/10/2020                   KANE               IL   TRAINED SPOTTER

            SMALL PORTION OF OUTBUILDING ROOF PEELED
            BACK. NUMEROUS 2 TO 4 INCH DIAMETER BRANCHES
            DOWN. PATIO FURNITURE IN ROAD. TIME
            ESTIMATED.

&&

MDB
Local storm report, Nov 10, 5:54 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
554 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     1 SSW KANEVILLE         41.82N 88.53W
11/10/2020                   KANE               IL   TRAINED SPOTTER

            MULTIPLE POWER POLES DOWN. TIME ESTIMATED.

&&

MDB
Special weather statement, Nov 10, 6:17 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
617 PM CST Tue Nov 10 2020

ILZ104-105-108-INZ001-110100-
Eastern Will IL-Southern Cook IL-Central Cook IL-Lake IN-
617 PM CST Tue Nov 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILL...SOUTHEASTERN
COOK AND NORTHERN LAKE COUNTIES UNTIL 700 PM CST...

At 617 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of South Shore to Homewood to
near Peotone. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Chicago, Hammond, Gary, Calumet City, Merrillville, Chicago Heights,
South Shore, Roseland, East Chicago, Schererville, Hobart, Lansing,
Oak Forest, Crown Point, Harvey, Highland, Blue Island, Munster,
Dolton and Park Forest.

This includes...  Indiana University Northwest, Purdue University
Northwest Hammond, University of Chicago, Governors State University,
Illiana Motor Speedway, Lake County Fairgrounds, Prairie State
College, South Shore Rail Cats Baseball, South Suburban College, Will
County Fairgrounds, and Museum of Science and Industry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 800 PM CST for northeastern
Illinois.

LAT...LON 4130 8735 4129 8784 4154 8776 4182 8760
      4178 8756 4176 8756 4176 8754 4175 8753
      4171 8753 4167 8747 4168 8743 4165 8744
      4164 8743 4162 8728
TIME...MOT...LOC 0017Z 267DEG 30KT 4181 8745 4156 8767 4130 8780

Carlaw
Local storm report, Nov 10, 6:18 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
618 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     1 W SKOKIE              42.04N 87.76W
11/10/2020                   COOK               IL   PUBLIC

            POWER LINES DOWN IN SKOKIE AND EVANSTON.

&&

MDB
Special weather statement, Nov 10, 6:34 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
634 PM CST Tue Nov 10 2020

ILZ023-033-039-INZ001-010-019-110115-
Iroquois IL-Kankakee IL-Ford IL-Newton IN-Lake IN-Benton IN-
634 PM CST Tue Nov 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KANKAKEE...SOUTHEASTERN
FORD...IROQUOIS...WESTERN BENTON...NEWTON AND SOUTHERN LAKE COUNTIES
UNTIL 715 PM CST/815 PM EST/...

At 634 PM CST/734 PM EST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Grant Park to near
Ashkum to near Paxton. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lowell, Watseka, Paxton, Momence, Kentland, Milford, Morocco, Lake
Village, Roselawn, Grant Park, St. Anne, Sheldon, Brook, Cissna Park,
Aroma Park, Hopkins Park, Buckley, Shelby, Martinton and Earl Park.

Including the following interstates...
 I-57 between mile markers 258 and 259, and near mile marker 268.
 Indiana I-65 between mile markers 232 and 241.

This includes...  US 41 Dragway.

A Tornado Watch remains in effect until 800 PM CST/900 PM EST/ for
northeastern and east central Illinois.

LAT...LON 4040 8813 4130 8772 4132 8722 4123 8723
      4122 8728 4091 8727 4048 8746 4049 8794
      4040 8793
TIME...MOT...LOC 0034Z 268DEG 38KT 4128 8768 4085 8784 4041 8804

Carlaw

The radar

The Chicago radar (KLOT), 55 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
November 10, 6:45 PM CST
Where
Lake County, (Gyy)gary Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
41.620, -87.420

Thunderstorm Wind, Porter

When
November 10, 7:26 PM CST
Where
Porter County, Valparaiso Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.450, -87.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923971, 923973.